Psycho-Babble Medication Thread 1015962

Shown: posts 1 to 9 of 9. This is the beginning of the thread.

 

Need help with sleep -- thinking Remeron...

Posted by stewie on April 19, 2012, at 12:46:19

Hello all...

I began taking Abilify a few months ago. It has been a great help for depression, but very tough on sleeping. What used to work no longer does. The latest was a muscle relaxer, but the effect of sleep wears off pretty rapidly. It just no longer works.

I am quite heavy now and fearful that if I take Remeron - even in a tiny dose, that I will become more obese. Have people noticed that weight gain on Remeron is dose-dependent? I was on a pretty high dose 10 years ago and gained 70 lbs in the blink of an eye.

Thoughts?

 

Re: Need help with sleep -- thinking Remeron...

Posted by jerseygal111 on April 19, 2012, at 16:57:03

In reply to Need help with sleep -- thinking Remeron..., posted by stewie on April 19, 2012, at 12:46:19

I'm on remeron for sleep and it helps me sleep like a baby. I take 30 mg. I've taken it for over a year already and I can say that I only gained 10 lbs. from it.

 

Re: Need help with sleep -- thinking Remeron... stewie

Posted by tensor on April 20, 2012, at 5:51:49

In reply to Need help with sleep -- thinking Remeron..., posted by stewie on April 19, 2012, at 12:46:19

> Hello all...
>
> I began taking Abilify a few months ago. It has been a great help for depression, but very tough on sleeping. What used to work no longer does. The latest was a muscle relaxer, but the effect of sleep wears off pretty rapidly. It just no longer works.
>
> I am quite heavy now and fearful that if I take Remeron - even in a tiny dose, that I will become more obese. Have people noticed that weight gain on Remeron is dose-dependent? I was on a pretty high dose 10 years ago and gained 70 lbs in the blink of an eye.
>
> Thoughts?

It's possible to maintain a healthy weight despite being on weight-gaining meds. By cutting calorie intake I lost weight while on Remeron+Seroquel and Remeron+Zyprexa.

/t

 

Re: Need help with sleep -- consider melatonin... tensor

Posted by papillon2 on April 20, 2012, at 10:02:53

In reply to Re: Need help with sleep -- thinking Remeron... stewie, posted by tensor on April 20, 2012, at 5:51:49

I found that weight gain was not dose dependent, but the insatiable hunger / constant feeling of starvation was worse on higher doses (60mg vs. 45mg, but for insomnia only you'd be looking at < 30mg). So if you are the type to give into such feelings then the degree of weight gain might be dose dependent for you. Either way weight gain is likely.

Have you tried prescription (compounded) melatonin? If not I encourage you to try if before Remeron. There is evidence of its efficacy up to 10mg doses. I have not experienced any side effects and the sleep feels very natural. Melatonin has worked far better for me than doses of anti-psychotics which would knock out a small horse.

 

Re: Need help with sleep -- thinking Remeron...

Posted by bleauberry on April 22, 2012, at 9:30:19

In reply to Need help with sleep -- thinking Remeron..., posted by stewie on April 19, 2012, at 12:46:19

I don't know if remeron will cause weight gain at a low dose. I think it depends on what you mean by a low dose. Most people think a low dose is the lowest available dose....15mg. I am fairly certain 15mg will impact weight.

Most people do not realize that remeron is even more sedative at lower doses. It gets stronger the lower it goes. It's kind of backwards from our usual thinking so it's hard to grasp. I was on remeron for over a year and I got to know that med really well because I experimented with it a lot. What I found was....

1. Sedation in the 1mg to 7.5mg range was much more pronounced than 15mg.

2. The norepinephrine side of remeron begins to kick in at about 7mg....below that is primarily sedative stuff.

If you try it....whatever dose....and it works for you....an option to help manage it going forward would be to avoid daily usage of it. Maybe look forward to a really good night of sleep every third night but not every night. Obviously that falls short of our ultimate desire, but hey it's a step forward and helps buy some time to experiment with other avenues, still get some sleep while doing it, and avoid the weight risks. In other words, at the very least, it could be a helpful tool in the journey but maybe not the ultimate tool and maybe not final one.

The fairly predictable outcome with remeron, no matter what you do with it, is that with chronic daily usage at any dose the sedation is going to fade away. That supports the every-other-day or every-third-day usage of it, to try to avoid losing the part of it we want.

Not sure of your stance on plant medicines but there are a handful of herbs any of which could be helpful. They include lemon balm, passionflower, skullcap, valerian, but usually a mix of 2 to 4 of them in a combo. None of these have the knockout sedative power of meds, but they do have a wide spectrum ability to simply relax everything and promote a good landscape for deep sleep to happen. And actually I shouldn't downplay their sedative power because if a healthy person were to take these, they would be zonking out in their recliner and never even making it to bed. Maybe a tiny crumb of remeron to knock you out and a few herbs to extend it through the night? Just one of many options but one that sounds favorable to me.

 

Re: Need help with sleep -- thinking Remeron... bleauberry

Posted by Alexei on April 22, 2012, at 12:30:31

In reply to Re: Need help with sleep -- thinking Remeron..., posted by bleauberry on April 22, 2012, at 9:30:19

> Not sure of your stance on plant medicines but there are a handful of herbs any of which could be helpful. They include lemon balm, passionflower, skullcap, valerian, but usually a mix of 2 to 4 of them in a combo. None of these have the knockout sedative power of meds, but they do have a wide spectrum ability to simply relax everything and promote a good landscape for deep sleep to happen. And actually I shouldn't downplay their sedative power because if a healthy person were to take these, they would be zonking out in their recliner and never even making it to bed. Maybe a tiny crumb of remeron to knock you out and a few herbs to extend it through the night? Just one of many options but one that sounds favorable to me.

I might be the exception, but I've had very minimal weight gain from seroquel.... and no real increased hunger.

Remeron was unbearable due to the insatiable hunger. It was incredibly distracting.

Bleauberry, what do you use for your sleep regime?

 

Re: Need help with sleep -- thinking Remeron...

Posted by bleauberry on April 24, 2012, at 4:42:54

In reply to Re: Need help with sleep -- thinking Remeron... bleauberry, posted by Alexei on April 22, 2012, at 12:30:31

.
>
> Bleauberry, what do you use for your sleep regime?
>

Nothing usually. My sleep is ok, not great, not bad. If I need extra help I use one of the sedative/anxiety herbs.

 

Re: Need help with sleep -- consider melatonin...

Posted by hrguru on April 27, 2012, at 11:34:49

In reply to Re: Need help with sleep -- consider melatonin... tensor, posted by papillon2 on April 20, 2012, at 10:02:53

I did not take Remeron long enough to notice a weight gain, but when I took it, I would sleep for about 20 hours a day! I was on 15 mg. Of course, we are all different though, in how we respond to medications. The first time you take it, make sure you don't have a lot to do the next day, in case it zonks you out! Good luck! :)

 

Re: Need help with sleep -- consider melatonin... papillon2

Posted by stewie on April 27, 2012, at 11:48:56

In reply to Re: Need help with sleep -- consider melatonin... tensor, posted by papillon2 on April 20, 2012, at 10:02:53

I am intrigued by compounded melatonin. My doctor gave me trazadone,which worked for 2 days. I am sooooo tired that all of the antidepressant effect from the abilify are all but gone. Amazing that 1 mg of the stuff can make me so jumpy!

Thanks for this round of advice...

> I found that weight gain was not dose dependent, but the insatiable hunger / constant feeling of starvation was worse on higher doses (60mg vs. 45mg, but for insomnia only you'd be looking at < 30mg). So if you are the type to give into such feelings then the degree of weight gain might be dose dependent for you. Either way weight gain is likely.
>
> Have you tried prescription (compounded) melatonin? If not I encourage you to try if before Remeron. There is evidence of its efficacy up to 10mg doses. I have not experienced any side effects and the sleep feels very natural. Melatonin has worked far better for me than doses of anti-psychotics which would knock out a small horse.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, dr-bob@uchicago.edu

Script revised: October 4, 2007
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-08 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.